Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Kaletra or Sustiva
Jun 18, 2006

My doctor wants me to change my med from Kaletra to Sustiva. I started to read about Sustiva and I don't really like what I am reading. The side effects are scaring me. I am doing so good with Kaletra, my viral load is undetectable, my CD4 is 666, I work full time, doing great except for constant pain in my legs. Do you understand why my doctor would want to change my med? Are the side effect as bad as some people are saying?

Thanks for your help.

Response from Dr. Young

Thanks for yoru post.

For this discussion, I'll assume that your on a first-line treatment. Either medication (lopinavir/ritonavir; Kaletra or efavirenz; Sustiva, Stocrin) can be used for your combination. What's at the core of your question is why your doctor wants to switch- is it because of side effects? (Because it appears that you're having a terrific immunologic and virologic response) Is the switch prompted by toxicity? Does he/she attribute your leg pain to the PI (would be unusual)? Both can be dosed once-daily, though lopinavir/ritonavir would inherently have more pills and a greater likelihood of gastrointestinal side effects. There are clear differences in the resistance patterns of the two classes of medications-- both with regard to treating first-line patients with transmitted resistance and the pattern of cross resistance after failure of first-line treatment.

So, there's more to your story and question that I can't apprise here- for purposes of the post, let's focus on your question about the side effects of efavirenz.

As for the side effects of efavirenz, characteristic side effects are neuropsychological- vivid dreams, disrupted sleep, a "drunken" feeliing or for some patients, rash. For the vast majority of patients who take it, the side effects are pretty mild and fade away after only a couple of days. (I just spoke to one of my patients yesterday, two days after starting efavirenz, he said, "I feel great".) Of course, not everyone experiences clear sailing, but the key to any new medication is to stay in touch with your doctor about the symptoms that your having.

I hope this is useful, BY



Previous
FAMVIR MEDICATION
Next
kennel worker with HIV - risks of cat and dog exposure

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement